Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

Linear multistep methods with mildly varying coefficients


Author: J. D. Lambert
Journal: Math. Comp. 24 (1970), 81-93
MSC: Primary 65.61
DOI: https://doi.org/10.1090/S0025-5718-1970-0280010-7
MathSciNet review: 0280010
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Consideration of a common assumption in the theory of weak stability of linear multistep methods for ordinary differential equations leads to the study of a class of linear multistep methods with mildly varying coefficients. It is well known that, in the case of constant-coefficient methods, optimal stable methods suffer from weak instability. Corresponding methods of the new class, of step-number $ 2$ and $ 4$, which do not suffer from weak instability are derived.


References [Enhancements On Off] (What's this?)

  • [1] G. Dahlquist, "Convergence and stability in the numerical integration of ordinary differential equations," Math. Scand., v. 4, 1956, pp. 33-53. MR 18, 338. MR 0080998 (18:338d)
  • [2] P. Henrici, Discrete Variable Methods in Ordinary Differential Equations, Wiley, New York, 1962. MR 24 #B1772. MR 0135729 (24:B1772)
  • [3] T. E. Hull & A. C. R. Newbery, "Corrector formulas for multi-step integration methods," J. Soc. Indust. Appl. Math., v. 10, 1962, pp. 351-369. MR 27 #2130. MR 0152150 (27:2130)
  • [4] A. Ralston, "Relative stability in the numerical solution of ordinary differential equations," SIAM Rev., v. 7, 1965, pp. 114-125. MR 31 #2831. MR 0178574 (31:2831)
  • [5] R. W. Hamming, "Stable predictor-corrector methods for ordinary differential equations," J. Assoc. Comput. Mach., v. 6, 1959, pp. 37-47. MR 21 #973. MR 0102179 (21:973)
  • [6] H. Brunner, "Stabilization of optimal difference operators," Z. Angew. Math. Phys., v. 18, 1967, pp. 438-444. MR 36 #1111. MR 0218022 (36:1111)
  • [7] G. Dahlquist, "A special stability problem for linear multistep methods," Nordisk Tidskr. Informations-Behandling, v. 3, 1963, pp. 27-43. MR 30 #715. MR 0170477 (30:715)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65.61

Retrieve articles in all journals with MSC: 65.61


Additional Information

DOI: https://doi.org/10.1090/S0025-5718-1970-0280010-7
Keywords: Linear multistep methods, weak stability, initial value problem, variable coefficient linear difference equations
Article copyright: © Copyright 1970 American Mathematical Society

American Mathematical Society